Critical Hypomagnesemia and Seizure Induced by Chronic Use of Proton Pump Inhibitors (PPIs)

Authors

  • Gheith Yousif The University of Toledo Author

    DOI:

    https://doi.org/10.46570/utjms.vol6-2019-285

    Keywords:

    PPIs, hypomagnesemia, seizure

    Abstract

    Background: Chronic use of proton pump inhibitors (PPIs) may lead to severe hypomagnesemia, although it is a rare side effect. Hypomagnesemia related to PPIs use less reported compared to other side effects. Critically low magnesium level may lead to fatal seizure activity, which could lead to death if went undiagnosed. Case presentation: This is a report of a 49 year
    old female with a history of gastroesophageal reflux disease (GERD) presented to our emergency department with a seizure activity and critically low magnesium level (< 0.5 mg/dL). Initially the patient was hemodynamically unstable, required intubation, and admitted to the medical intensive care unit (MICU). After further management in MICU, patient stabilized and transferred to the inpatient regular medical floor. Most of the potential common causes of her low magnesium level were thoroughly investigated and ruled out except for PPIs use (as she was a chronic user). The patient was advised to discontinue her PPIs and to use alternative medications because of lifethreatening side effect "hypomagnesemia"and based on the riskbenefit balance (as the risk overweight the benefits in this situation). No further hypomagnesemic episodes reported after the second admission to the ICU unit when PPIs were discontinued completely. Conclusion: Although PPIs use is beneficial for patients with GERD especially those with gastritis, but may lead to lifethreatening hypomagnesemia in rare occasions. Physicians should be aware of this side effect in all patients with chronic PPIs use. In addition, we recommend that patients who developed this rare side effec need to use alternative medications to prevent recurrence an fatal consequences. Further research is needed to determine the incidence and the association between the development of hypomagnesemia and the use of different types of gastric acid suppressants.

    1087 481

    References

    Zipursky J, et al. (2014) Proton pump inhibitors and hospitalization with hypomagnesemia:a populationbased casecontrol study. PLoS Med 11(9):e1001736. DOI: https://doi.org/10.1371/journal.pmed.1001736

    Grober U, et al. (2013) Magnesium in Prevention and Therapy. Nutrients 7(9):8199226. DOI: https://doi.org/10.3390/nu7095388

    Danziger J, et al. (2013) Protonpump inhibitor use is associated with low serum magnesium concentrations. Kidney Int 83(4):6929. DOI: https://doi.org/10.1038/ki.2012.452

    Trifan A, et al. (2017) Proton pump inhibitors therapy and risk of Clostridium difficile infection: Systematic review and metaanalysis. World J Gastroenterol 23(35): 65006515. DOI: https://doi.org/10.3748/wjg.v23.i35.6500

    Scarpignato C, et al. (2016) Effective and safe proton pump inhibitor therapy in acidrelated diseases A position paper addressing benefits and potential harms of acid suppression. BMC Med 14(1):179. DOI: https://doi.org/10.1186/s12916-016-0718-z

    Rouby N, Lima JJ, Johnson JA. (2018) Proton pump inhibitors: from CYP2C19 pharmacogenetics to precision medicine. Expert Opin Drug Metab Toxicol(4):447460.

    Park CH, et al. (2014) The association between the use of proton pump inhibitors and the risk of hypomagnesemia: a systematic review and metaanalysis. PLoS One 9 11):e112558. DOI: https://doi.org/10.1371/journal.pone.0112558

    William JH, Danziger J, Protonpum inhibitor induced hypomagnesemia: Current research and proposed mechanisms, World J Nephrol 5(2):152157. DOI: https://doi.org/10.5527/wjn.v5.i2.152

    Downloads

    Published

    2019-06-12

    Issue

    Section

    Case Reports

    How to Cite

    1.
    Yousif G. Critical Hypomagnesemia and Seizure Induced by Chronic Use of Proton Pump Inhibitors (PPIs). Translation. 2019;6:3-4. doi:10.46570/utjms.vol6-2019-285

    Similar Articles

    You may also start an advanced similarity search for this article.

    Most read articles by the same author(s)